Minnesota, 2009

Funnel Cloud in Minnesota, August 19, 2009

August 19, 2009 · NWS ARX · 1 event in 1 county or zone

A warm front over southern Iowa moved north into southern Minnesota and western Wisconsin during the late afternoon hours of August 19th. Thunderstorms developed along the warm front and produced a funnel cloud near the city of Lewiston in southern Winona County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A warm front over southern Iowa moved north into southern Minnesota and western Wisconsin during the late afternoon hours of August 19th. Thunderstorms developed along the warm front and produced a funnel cloud near the city of Lewiston in southern Winona County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 19, 1:05 PM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 19, 1:05 PM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
205 PM CDT WED AUG 19 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY

FORECAST CONCERNS CONTINUE TO BE RAIN CHANCES THROUGH FRIDAY AND
COLDER TEMPERATURES THURSDAY/FRIDAY.

WATER VAPOR IMAGERY THIS AFTERNOON SHOWS TWO PIECES OF ENERGY
CURRENTLY AFFECTING THE NORTHERN PLAINS/UPPER MIDWEST. THE FIRST
PIECE THAT IS HAVING AN IMMEDIATE IMPACT IS A MID-LEVEL TROUGH THAT
TRACKED FROM NEB INTO NORTHWEST IA TODAY. AMPLE 850-700MB MOISTURE
TRANSPORT AHEAD OF THIS WAVE WAS PRODUCING A LARGE/ELONGATED AREA OF
RAIN AND EMBEDDED THUNDERSTORM ACTIVITY FROM EASTERN MN THROUGH
EASTERN IA AND NORTHEAST MO. SECOND MID-LEVEL TROUGH/CLOSED LOW WAS
OVER SOUTHERN MANITOBA...MOVING SOUTHEAST.

19.12Z NAM/WRF/GFS AND 19.09Z SREF ALL IN PRETTY GOOD AGREEMENT
THROUGH THE SHORT TERM.

THE MID-LEVEL TROUGH OVER SOUTHERN MANITOBA WILL CONTINUE TO
DEEPEN...FORMING AN ANOMALOUSLY DEEP CLOSED LOW AS IT TRACKS INTO
NORTHERN WI BY THU 12Z. THIS WILL TRANSLATE TO DEEP SURFACE LOW
PRESSURE OF AROUND 997 MB. AXIS OF STRONG 850-700MB MOISTURE
TRANSPORT/PRECIPITABLE WATERS OF 1.5-1.75 INCH AHEAD OF THIS LOW WILL
SHIFT EAST OF THE MISSISSIPPI RIVER BY EARLY THIS EVENING...AND EAST
OF THE FORECAST AREA BY MIDNIGHT...AS DRY SLOT WORKS INTO THE AREA.
SINCE HEAVIEST BAND OF RAIN/EMBEDDED THUNDERSTORMS DIRECTLY TIED TO
THIS MOISTURE TRANSPORT...FELT CONFIDENT ENOUGH TO ADD TIME
RESOLUTION TO THE POP/WX GRIDS TONIGHT. ONCE THE DRY SLOT SHUNTS THE
BEST MOISTURE TRANSPORT EAST OF THE AREA...EITHER SCATTERED
SHRA/ISOLATED T OR POCKETS OF DRIZZLE CAN BE EXPECTED.

ANOMALOUSLY DEEP/STACKED LOW WILL ROTATE OVERHEAD ON THURSDAY...WITH
SCATTERED SHRA/ISOLD THUNDER EXPECTED ASSOCIATED WITH COLD CYCLONIC
FLOW/STEEP LAPSE RATES. 850MB TEMPERATURES ONLY HOVERING NEAR
10C/SCATTERED PRECIPITATION/CLOUD COVER WILL ALL ADD UP TO A FAIRLY
CHILLY DAY WITH HIGHS ONLY TOPPING OFF IN THE MID 60S TO NEAR 70.
FAIRLY BLUSTERY WEST WINDS WILL ALSO ADD TO THE AUTUMN-LIKE CHILL.
THE LOW WILL LINGER OVERHEAD THROUGH FRIDAY FOR ANOTHER MOSTLY
CLOUDY/CHILLY DAY WITH SCATTERED SHRA ACTIVITY. THE LOW BEGINS TO
SHIFT EAST OF THE AREA/FILL FRIDAY NIGHT AS A RIDGE OF HIGH PRESSURE
STARTS TO BUDGE EAST FROM THE PLAINS. KEPT A SMALL CHANCE OF SHRA
ACROSS THE EAST THROUGH FRIDAY NIGHT IN CLOSER PROXIMITY TO THE
DEPARTING LOW.

HIGH PRESSURE BUILDS INTO THE AREA WITH FERVOR SATURDAY...PROVIDING
SUNNY AND WARMER CONDITIONS TO THE REGION.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

19.00Z ECMWF AND 19.06Z GFS IN FAIRLY GOOD AGREEMENT WITH OVERALL
SYNOPTIC SETUP THROUGH THE PERIOD. THE MODELS HOLD THE RIDGE
STRONGLY OVER THE AREA THROUGH MONDAY...THEN START BREAKING THE
RIDGE DOWN BY MONDAY NIGHT AS A STRONG MID-LEVEL TROUGH/SURFACE LOW
MOVES THROUGH CENTRAL CANADA. COLD FRONT FROM THIS LOW SLOWLY DROPS
SOUTHWARD ACROSS THE AREA MONDAY NIGHT THROUGH TUESDAY NIGHT FOR
SHRA/TS CHANCES. BOTH MODELS THEN SHOW CANADIAN HIGH PRESSURE
BUILDING INTO THE AREA ON WEDNESDAY FOR DRY CONDITIONS ALONG WITH
TEMPERATURES RIGHT AROUND SEASONAL NORMALS.

&&

.AVIATION...LATE THIS AFTERNOON THROUGH THURSDAY MORNING

A SHORT WAVE TROUGH WILL MOVE NORTHEAST THROUGH THE REGION LATE THIS
AFTERNOON AND EVENING. THE 19.12Z MODELS ARE INDICATING STRONG
FRONTOGENETIC FORCING ACROSS NORTHEAST IOWA AND SOUTHEAST MINNESOTA
THROUGH 20.00Z AND ACROSS WESTERN WISCONSIN THROUGH 20.03Z. IN
ADDITION...THE PRECIPITABLE WATERS ARE INCREASING TO AROUND
1.75 INCHES AND WARM CLOUD DEPTHS INCREASE INTO THE 3.5 TO 4 KM
RANGE. AS A RESULT...ANY SHOWERS OR THUNDERSTORMS WILL HAVE THE
POTENTIAL OF PRODUCING VERY HEAVY RAIN. RAINFALL RATES UP TO 1.25
INCHES HAVE BEEN OBSERVED ACROSS SOUTH CENTRAL MINNESOTA EARLIER
THIS AFTERNOON...AND THESE RATES WILL BE POSSIBLE ACROSS OUR AREA
THROUGH MID EVENING. THERE MAY BE EVEN AN ISOLATED SEVERE
THUNDERSTORM ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

ONCE THIS PRECIPITATION MOVES NORTHEAST OF THE AREA...THE
PRECIPITATION WILL LIKELY BECOME MORE SCATTERED. WITH A MOIST
BOUNDARY LAYER TONIGHT AND THURSDAY MORNING...FOG IN THE 2-4 STATUE
MILE RANGE WILL BE POSSIBLE. IN ADDITION...CEILINGS WILL LIKELY
REMAIN LESS THAN 1500 FEET.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...DAS
AVIATION..........BOYNE
Hazardous weather outlook, Aug 19, 1:42 PM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
242 PM CDT WED AUG 19 2009

WIZ017-029-201100-
CLARK-TAYLOR-
242 PM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH TONIGHT.
SEVERE WEATHER IS NOT ANTICIPATED WITH THESE STORMS. THE RAIN THIS
AFTERNOON AND EVENING MAY BE HEAVY ENOUGH TO CAUSE SOME LOCALIZED
FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON THURSDAY. SEVERE WEATHER IS
NOT EXPECTED WITH THESE STORMS.

THERE IS ALSO A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT.
HOWEVER...IT IS TOO EARLY TO DISCERN THE SEVERE WEATHER POTENTIAL
WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041>044-
053>055-061-201100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-
FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA-
WINNESHIEK-WINONA-
242 PM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LOW PRESSURE SYSTEM WILL PRODUCE SCATTERED THUNDERSTORMS AS IT
MOVES NORTHEAST THROUGH THE AREA THIS AFTERNOON AND EVENING. A FEW
OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN THREAT LOOKS TO
BE DAMAGING WINDS. HOWEVER ISOLATED TORNADOES ARE ALSO POSSIBLE
ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST
WISCONSIN. IN ADDITION...THE RAIN THIS AFTERNOON AND EVENING MAY BE
HEAVY ENOUGH TO CAUSE SOME LOCALIZED FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON THURSDAY. SEVERE
WEATHER IS NOT EXPECTED WITH THESE STORMS.

THERE IS ALSO A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT.
HOWEVER...IT IS TOO EARLY TO DISCERN THE SEVERE WEATHER POTENTIAL
WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY AT TIMES THROUGH 8 PM
EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

AJ/BOYNE

In the hours before

Local storm report, Aug 19, 3:40 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
440 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     FUNNEL CLOUD     2 S CASTALIA            43.08N 91.68W
08/19/2009                   FAYETTE            IA   LAW ENFORCEMENT

&&

DTJ
Local storm report, Aug 19, 3:45 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
445 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FUNNEL CLOUD     5 NE CALMAR             43.23N 91.80W
08/19/2009                   WINNESHIEK         IA   PUBLIC

&&

DTJ
Local storm report, Aug 19, 3:59 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
459 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     FUNNEL CLOUD     LEWISTON                43.98N 91.87W
08/19/2009                   WINONA             MN   EMERGENCY MNGR

&&

DTJ
Local storm report, Aug 19, 4:07 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
507 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FUNNEL CLOUD     1 W LEWISTON            43.98N 91.89W
08/19/2009                   WINONA             MN   EMERGENCY MNGR

&&

DTJ
Special weather statement, Aug 19, 4:22 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
522 PM CDT WED AUG 19 2009

IAZ010-011-030-MNZ088-095-096-WIZ032-033-041-053-054-061-192315-
ALLAMAKEE-BUFFALO-CLAYTON-CRAWFORD-FILLMORE-GRANT-HOUSTON-LA
CROSSE-TREMPEALEAU-VERNON-WINNESHIEK-WINONA-
522 PM CDT WED AUG 19 2009

...STRONG THUNDERSTORMS CONTINUE TO MOVE ACROSS PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WESTERN WISCONSIN...

AT 520 PM...DOPPLER RADAR INDICATED BROKEN LINES OF STRONG
THUNDERSTORMS MOVING EAST ACROSS SOUTHEAST MINNESOTA AND NORTHEAST
IOWA. THESE THUNDERSTORMS WILL MOVE EAST AT 25 MILES AN HOUR INTO
THE WESTERN WISCONSIN COUNTIES ADJACENT TO THE MISSISSIPPI RIVER.

THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO
40 MPH...HAIL UP TO DIME SIZE...AND ISOLATED TORNADOES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT THURSDAY MORNING FOR
NORTHEAST IOWA AND SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.

BOYNE
Special weather statement, Aug 19, 4:58 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
558 PM CDT WED AUG 19 2009

IAZ010-011-029-030-MNZ088-096-WIZ032>034-041-042-053-054-061-200000-
ALLAMAKEE-BUFFALO-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-JACKSON-LA
CROSSE-MONROE-TREMPEALEAU-VERNON-WINNESHIEK-WINONA-
558 PM CDT WED AUG 19 2009

...SCATTERED STRONG THUNDERSTORMS CONTINUE TO MOVE EAST ACROSS PARTS
OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WESTERN WISCONSIN...

AT 556 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW
SCATTERED STRONG THUNDERSTORMS FROM MONDOVI WISCONSIN SOUTH TO
MONONA IOWA. THESE THUNDERSTORMS ARE MOVING EAST AT 25 MILES AN HOUR
INTO WEST CENTRAL AND SOUTHWEST WISCONSIN.

THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO
40 MPH...RAINFALL IN THE EXCESS OF AN INCH AN HOUR...AND POSSIBLY
ISOLATED TORNADOES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT THURSDAY MORNING FOR
NORTHEAST IOWA AND SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.

BOYNE

The radar

The La Crosse radar (KARX), 60 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Winona

When
August 19, 4:58 PM CST to 5:03 PM CST
Where
Winona County, 1.08 mi WNW of Lewiston
Reported by
Emergency Manager
Coordinates
43.987, -91.900

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184729.